Can you overcome fatigue from medication?

1 answer | Last updated: Dec 05, 2016
A fellow caregiver asked...

My mother is taking a number of medications for heart failure: a diuretic, an ACE inhibitor, and a beta-blocker. The drugs have stabilized my mom's ejection fraction (EF) at 20 percent, but they've also lowered her blood pressure so much that she's fatigued almost all the time. The doctor says that my mother won't get as much benefit from these drugs if he lowers the doses. Is there anything that can be done to help her?


Expert Answers

Barry M. Massie is chief of cardiology at the San Francisco V.A. Medical Center.

Many of the medicines that improve heart function and survival in heart failure patients also lower blood pressure. All three of the medicines your mother is taking are often used to treat high blood pressure. In patients with heart failure and a low EF, this can lead to a difficult balancing act. Higher doses of these medicines have been shown to have more benefit, so we usually start with higher doses while carefully monitoring the patient's heart rate and blood pressure.

Our first suggestion would be to look for other causes of her fatigue. Is your mother taking any other medicines that might cause fatigue, such as sleeping pills or tranquilizers? Is she suffering from depression, anemia, or sleep apnea? Talk to her physician about these possible causes and how they might be treated.

If there are no other obvious causes, you might ask her physician to temporarily reduce one of the medicines to see if her fatigue improves and whether the reduction causes a rise in her blood pressure. The two medicines that are most important for her survival are the beta-blocker and ACE inhibitor, but sometimes lower doses may be necessary and can still be effective. The diuretic prevents symptoms due to fluid retention, but she might be able to take a lower dose if that's not a serious problem.